Iowa, 2020

Drought in Iowa, September 1 to 15, 2020

September 1 to 15, 2020 · NWS DMX · 13 events in 12 counties and zones

Severe Drought was widespread in many portions of Iowa in early September after a very dry summer. However, widespread generous rainfall from the 8th to the 13th helped to improve drought conditions one category by mid month, ending the severe drought in these areas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe Drought was widespread in many portions of Iowa in early September after a very dry summer. However, widespread generous rainfall from the 8th to the 13th helped to improve drought conditions one category by mid month, ending the severe drought in these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 10:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 31, 10:42 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Mon Aug 31 2020

...Updated 06z Aviation...

.DISCUSSION.../Tonight through Monday/
Issued at 448 PM CDT Mon Aug 31 2020

The boundary that brought the early morning showers and storms was
just exiting far southeast Iowa the afternoon. Much drier air was
moving into the state as evidenced by the low 70 dewpoints near the
boundary while northwest Iowa had dewpoints in the upper 30s to low
40s with an area of high pressure arriving. The area of high
pressure will move east overnight with the primary influence over
the northern 2/3rds of Iowa. A vigorous short wave dropping into
Utah and Colorado tonight will lead to a slight shift to
southwesterly flow for southern Iowa which will bring return flow
aloft and will bring separate short wave across the area. The
combination of the return flow, forcing and steepening lapse rates
will lead to a few showers and thunderstorms across southern Iowa
late tonight into Tuesday morning. Tuesday will be cool with highs
in the low to mid 70s.

Surface return flow will arrive Wednesday as the area of high
pressure shifts to the east and the thermal ridge begins to build
into the state ahead of a cold front that will arrive Thursday.
Highs on Wednesday are expected to be well into the 80s.
Precipitation chances will be nearly non-existent with the boundary
passage Thursday will absolutely no moisture to work with which will
result in large temperature and dew point spreads throughout the
atmospheric column. A bigger question maybe if there will even be
any attendant clouds as the boundary passes. Broad west to northwest
flow will follow for Friday and Saturday with highs in the 70s and
80s along with dry conditions. Another vigorous short wave will drop
through the upper flow and lead to a long wave trough forming over
much of the Central and Northern Plains. Some scattered
precipitation may occur with the boundary passage. A bigger impact
may be the cooler conditions as 850 mb temperatures drop to 5C or
lower by early next week. While it is still 7 days out, looks like
it could be the coolest weather in several months.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1138 PM CDT Mon Aug 31 2020

The cold front has pushed southeastward out of Iowa late this
evening. Surface high pressure has built in behind it. Gusty winds
post-frontal passage have now subsided, which will lead to a calm
overnight at the Iowa terminals. Most terminals will see clear
conditions for most of Tuesday. The one exception is OTM, which
will see influence from a short-wave passing south. While the bulk
of activity will be in Missouri, expecting rain showers and
isolated thunderstorms, as well as denser cloud cover to clip
southern and southeast portions of Iowa. Thus, will place VCTS at
OTM for the early afternoon hours with MVFR CIGs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Cogil/Donavon
AVIATION...Krull
Hazardous weather outlook, Aug 31, 1:44 PM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
244 PM CDT Mon Aug 31 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
244 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will be possible across southern Iowa
Tuesday. The severe threat will be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Emmet

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought was common across Emmet county early in the month, however widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Kossuth

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought was common across portions of Kossuth county early in the month, however widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Humboldt

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Severe drought was common across portions of Humboldt county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Wright

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Severe drought was common across portions of Wright county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Franklin

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Severe drought was common across portions of Franklin county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Hardin

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Severe drought was common across portions of Hardin county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Marshall

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Severe drought was common across portions of Marshall county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Tama

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Severe drought was common across portions of Tama county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Jasper

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Jasper forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Severe drought was common across portions of Jasper county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Poweshiek

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Severe drought was common across portions of Poweshiek county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Warren

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought was common across portions of Poweshiek county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Warren

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe drought was common across portions of Warren county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

Drought, Mahaska

When
September 1, 12:00 AM CST to September 15, 8:00 AM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe drought was common across portions of Mahaska county early in the month. However, widespread rainfall from the 8th to 13th helped improve conditions to moderate drought by the 15th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915698, 915699, 915700, 915701, 915702, 915703, 915704, 915705, 915706, 915707, 915708, 915709, 915710.